MAGENT

FOUR score coma scale (Wijdicks 2005)

The FOUR score, short for Full Outline of UnResponsiveness, is a coma scale with four parts: eye response, motor response, brainstem reflexes and respiration. Each part is scored 0 to 4, so the FOUR score total runs from 0 to 16. Magent's calculator adds the four component scores you supply and returns the total out of 16.

Not a medical device. Not a diagnosis or dosing recommendation.

Use this calculator via API

What is the FOUR score?

Eelco Wijdicks and colleagues at the Mayo Clinic introduced the scale in 2005 for people with reduced consciousness. It doesn't depend on speech, so it can still be scored when a person is intubated. It also looks at brainstem reflexes and breathing pattern, which a simple eye-and-limb scale doesn't capture.

A lower total means less responsiveness. The scale returns a number and no bands.

The FOUR score formula

FOUR = eye + motor + brainstem + respiration

each component 0 to 4    total 0 to 16

Exact expression the calculator uses:

FOUR = eye + motor + brainstem + respiration; each caller-assigned integer 0-4; max 16

Inputs

InputWhat it describesRange
eyeEye response0 to 4
motorMotor response0 to 4
brainstemBrainstem reflexes0 to 4
respirationBreathing pattern0 to 4

Each component is a whole number from 0 to 4 that you assign from the published descriptors. The calculator doesn't examine anyone or pick a level from a written note.

How the calculation works

  1. Score each component. Use the Wijdicks descriptors to give eye, motor, brainstem and respiration a level from 0 to 4.
  2. Add. Sum the four levels.
  3. Report. The total is 0 to 16. The calculator also returns each component, because the same total can come from very different patterns.

Worked examples

These use Magent's own expected values for the calculator.

Example 1: full marks

  1. Eye 4, motor 4, brainstem 4, respiration 4.
  2. Total 16 out of 16.

Example 2: one component at 0

  1. Eye 0, motor 4, brainstem 4, respiration 4.
  2. Total 12.
  3. In Magent's reference cases, any single component at 0 with the other three at 4 gives the same 12. The components tell you which part dropped.

Example 3: one component at 4

  1. Eye 4, motor 0, brainstem 0, respiration 0.
  2. Total 4.

Example 4: every component at 0

  1. All four components 0.
  2. Total 0, the lowest possible.

History of the FOUR score

Wijdicks EFM, Bamlet WR, Maramattom BV, Manno EM and McClelland RL published the scale in Annals of Neurology in 2005 under the title "Validation of a new coma scale: The FOUR score". They designed it to keep working when a person can't speak and to add brainstem and breathing information.

When it's used

The FOUR score is recorded when someone has reduced consciousness and staff want a repeatable description of eye, motor, brainstem and breathing findings, including in people who are intubated.

Where it's used

Intensive care units, neurology wards and emergency departments.

Who uses it

Neurologists, intensivists, emergency physicians and nurses. The calculator adds the four levels.

Limits of the calculation

  • The total hides the pattern. Two people with the same total can have very different findings, so read the components too.
  • The calculator has no bands and doesn't predict outcome.
  • Sedation, paralysis and other drugs can change the findings.
  • It isn't interchangeable with other coma scales and doesn't convert to them.
  • This page doesn't say what a result means for a particular person.

Clinical decisions belong to a qualified clinician who knows the patient.

  • NIHSS measures stroke deficits in an awake or drowsy person. FOUR describes depth of unresponsiveness.
  • ICH score combines several findings in intracerebral haemorrhage, including a coma scale total, into a separate score.
  • Hunt and Hess grades subarachnoid haemorrhage by clinical picture.

Glossary

  • Brainstem reflexes: pupil, corneal and cough responses that test brainstem function.
  • Cheyne-Stokes breathing: a cycle of deepening and fading breaths with pauses.
  • Myoclonus status: repeated, continuous muscle jerks.
  • Intubated: breathing through a tube connected to a ventilator.

Common mistakes

  • Reporting the total alone. Give the four components as well.
  • Converting to another coma scale. The scales measure different things and don't map one to one.
  • Scoring from a vague note. Each level has a specific descriptor; pick it from what was examined.
  • Using levels outside 0 to 4. Each component tops out at 4.

Source

Wijdicks EFM, et al. Validation of a new coma scale: The FOUR score. Ann Neurol. 2005;58(4):585-593. DOI: 10.1002/ana.20611. PMID: 16178024

Frequently asked questions

What does FOUR stand for?

Full Outline of UnResponsiveness.

What is the highest FOUR score?

16, with all four components at 4.

Can the FOUR score be converted to a Glasgow Coma Scale total?

No. The two scales score different things, and the calculator doesn't convert between them.

Can it be scored in someone who is intubated?

Yes. It doesn't use speech, and the respiration component has levels for people on a ventilator.

Does the calculator give severity bands?

No. It returns the total and the four components.